Alert archive / Minnesota / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Aberdeen, SD

April 10, 2014Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this red flag warning at Apr 10, 2014, 1:10 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2014, 1:10 PM CDT (18:10 UTC)
Expired
Apr 10, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WWUS83 KABR 101810
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
110 PM CDT THU APR 10 2014

...EXPECT GUSTY WINDS AND LOW HUMIDITY THIS AFTERNOON...

MNZ039-046-SDZ272-273-110000-
/O.NEW.KABR.FW.W.0002.140410T1810Z-140411T0000Z/
TRAVERSE-BIG STONE-PRAIRIE COTEAU-RED RIVER VALLEY-
110 PM CDT THU APR 10 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR 
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
039...046...272 AND 273...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 039 AND 046. FIRE WEATHER 
  ZONES 272 AND 273. 

* WIND...WEST TO NORTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS UP TO
  35 MPH.

* HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...THE COMBINATION OF LOW HUMIDITY...DRY FUELS...AND 
  GUSTY WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS INTO 
  THE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
SD
1 follow-up statement
795 
WWUS83 KABR 110003
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
703 PM CDT THU APR 10 2014

MNZ039-046-SDZ272-273-110115-
/O.EXP.KABR.FW.W.0002.000000T0000Z-140411T0000Z/
TRAVERSE-BIG STONE-PRAIRIE COTEAU-RED RIVER VALLEY-
703 PM CDT THU APR 10 2014

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 039...046...272 AND 273...

AS THE TEMPERATURE COOLS AND WIND SUBSIDES...CONDITIONS ARE
IMPROVING ACROSS THE REGION...THUS THE RED FLAG WARNING WAS
ALLOWED TO EXPIRE.

$$
TDK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Apr 10, 12:52 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 10, 12:52 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1252 PM CDT THU APR 10 2014

.UPDATE...

AVIATION DISCUSSION HAS BEEN UPDATED BELOW FOR 18Z TAFS.

UPDATED THE FORECAST TO INCREASE HIGH TEMPERATURES ACROSS THE CWA.
SEVERAL LOCATIONS HAVE ALREADY WARMED INTO THE 40S AND 50S WITH
SEVERAL MORE HOURS OF HEATING LEFT TO GO. WITH WARMER TEMPERATURES
EXPECTED...FIRE WEATHER IN THE EASTERN CWA REMAINS A CONCERN.
AFTERNOON RH VALUES SHOULD FALL TO THE LOWER 20 PERCENT
RANGE...HOWEVER SUSTAINED WINDS WILL REMAIN BELOW 20 MPH. WILL
CONTINUE TO MONITOR OBS FOR A POSSIBLE FIRE WEATHER HEADLINE.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...THROUGH SATURDAY

NORTHWEST FLOW DRAWING COOLER AIR...ALONG WITH LOWER DEWPOINTS.
ADD SOME DAYTIME HEATING...AND MIXING TO AROUND 5-6KFT WILL RESULT
IN SOME 20 TO 25KTS OF WIND DOWN TO THE SURFACE. THIS PUTS MUCH OF
THE EASTERN CWA CLOSE TO RED FLAG CRITERIA/VERY HIGH FIRE DANGER.
WIND CONDITIONS WILL BE MUCH LESS ERRATIC HOWEVER...AND GIVEN THE
LOWER SPEEDS AND COOLER TEMPERATURES...WILL FORGO ANY HEADLINES.

A NORTHWEST FLOW SHORTWAVE MOVES OVERHEAD LATE TONIGHT. NOT MUCH
FOR MOISTURE...OR INSTABILITY. WILL MAINTAIN LOW CHANCE
POPS FOR A FEW HOURS OVERNIGHT. A MORE IMPRESSIVE WAVE MOVES
THROUGH EARLY SATURDAY. THIS FEATURES A 50-60KFT LOW LEVEL JET
DEVELOPING OVER NEBRASKA/SOUTH DAKOTA. SOUNDINGS ARE DEVOID OF
CAPE HOWEVER. MODELS DIVERGE OVER THE TIMING OF THE COLD AIRMASS
THAT FOLLOWS SATURDAY. THE NAM/GEM/ECMWF ARE DELAYED...WHICH WILL
ALLOW FOR MILDER TEMPERATURES ON SATURDAY...AS H85 READINGS TOP
OUT BETWEEN +6 AND +12C. THE GFS SLIGHTLY FASTER TIMING OF COLD
ADVECTION TRANSLATES INTO MUCH COLDER HIGHS POTENTIALLY. ALL
MODELS SHOW FAVORABLE MIXING CONDITIONS HOWEVER.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
NO CHANGES TO THE EXTENDED THIS MORNING. POST-FRONTAL PRECIPITATION
CHANCES GO AWAY AFTER SATURDAY NIGHT...AND STAY AWAY UNTIL LATE IN
THE PERIOD. MUCH OF THE OUT PERIODS IS HIGHLIGHTED BY COOL
TEMPERATURES RUNNING NEAR TO BELOW CLIMO NORMAL. LATE IN THE
PERIOD...THERE IS SOME EVIDENCE SUGGESTING THE
RIDGE-WEST/TROUGH-EAST FLOW PATTERN MAY BREAK DOWN LONG ENOUGH TO
ALLOW A COUPLE OF LOW PRESSURE SYSTEMS TO BRING PRECIP CHANCES
BACK TO THE REGION.

&&

.AVIATION...

18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF FORECAST PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD/TMT
SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 10, 3:38 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CDT THU APR 10 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
338 AM CDT THU APR 10 2014 /238 AM MDT THU APR 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HIGH TO VERY HIGH FIRE DANGER WILL CONTINUE ACROSS THE REGION
THIS AFTERNOON THANKS TO BREEZY NORTHWEST WINDS...MILD
TEMPERATURES...AND DRY AIR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

Nearby

Red Flag Warnings in Minnesota, 2014Red Flag Warnings in South Dakota, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.